Caution: Don’t Double Up on Acetaminophen [AUDIO]
"It's important for people to understand where acetaminophen is found, and to not take too much of it," said nurse practitioner Dr. Angela Golden, co-president of the American Association of Nurse Practitioners. "Because acetaminophen is in so many over-the-counter and prescription drugs, that includes many of the cough, cold and flu formulations."
More than 600 over-the-counter and prescription medications contain acetaminophen.
"When it's taken appropriately, acetaminophen is very safe and very effective," said Golden. "It is a wonderful medication for pain relief and fever reduction."
The liver breaks down acetaminophen to get it out of the body, forming compounds that are toxic to the liver. Problems can occur, however, when there is too much acetaminophen in the body and the liver cannot break it down fast enough.
"It can cause damage, which could mean you can't take certain medications or you may have to take medication to help your liver," said Golden.
Some damage can even be severe enough to warrant a liver transplant.
Golden recommends that people follow four rules for acetaminophen safety:
- Always read and follow the medicine label.
- Know if medicines contain acetaminophen, which is in bold type or highlighted in the "active ingredients" section of over-the-counter medicine labels and sometimes listed as "APAP" or "acetam" on prescription labels.
- Never take two medicines that contain acetaminophen at the same time.
- Ask a health care provider or pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
"Know your symptoms, and try to match the medicine with the symptoms you have," said Golden. "So if you have a cough, get a cough medicine, not one that combines with acetaminophen. If you have a runny nose, get something that will treat that.
"Watch very carefully that you are not getting combination medications; that's where people get into trouble," said Golden. "That's why it's so important to double-check labels and avoid doubling up on acetaminophen."
For more information, visit knowyourdose.org.